Tendonitis after post pacemaker Flucloxacil... - AF Association

AF Association
17,471 members20,960 posts

Tendonitis after post pacemaker Flucloxacillin.

Prior to the pacemaker being fitted I was asked if I was allergic to penicillin and said no as I'm all right with most of them.

I was given a five day course of Flucloxacillin not realising it is one of the fluoroquinolones group that once caused me to have severe tendonitis but not a ruptured tendon as many do.

As some type of neuropathy has been making walking difficult for the past month I did not notice until Friday that it had subtlety changed and I was now getting a tight pain in the calves and behind the ankles. The side effects listed in the BNF include worsening of neuropathy as well as tendonitis. When I went out for a walk yesterday I did not get far before turning back then the penny dropped.

Normally I carefully read the package information leaflet but as this was dished out in the hospital for the first two days that passed me by and I did not bother on coming home.

If you have not had this type of drug do beware of it as it is quite commonly prescribed under names like Cipro for all manner of infections and commonly to men with prostatitis.

6 Replies
oldestnewest

Sounds like you are going through the mill again, when you would be hoping the PM would solve a lot of issues.

I was only given an IV antibiotic just before the op. The hospital never gave me any post-op. So far seems ok, infection wise.

Hope you get it resolved soon.

Walter.

Reply

How are you managing with the arm movement and other restrictions?

I find showering and drying myself difficult and keep on dropping the soap.

Surprising how different the procedures are within the NHS. As far as I'm aware I just had a massive syringe full of penicillin prior to the operation and not an IV one as well. The nurse had said that she would give it an hour before the operation. Suddenly she was doing it and I said an hour to go. No, she said they are ready for you now.

At first I thought that the tight feeling in my legs might be the start of fluid accumulating as a side effect of the Diltiazem prescribed for my heart rate/BP. I'm curious as to why that was prescribed as Verapamil the previous calcium-channel blocker was stopped as it was slowing my heart rate too much. I suppose now it does not matter as the pacemaker will speed it back up:-)

Re Flouroqunolines:

Just under a million prescriptions for these drugs were given out in the UK in 2010 for conditions such as chest infections and urinary tract and gastro-intestinal infections.

Some of the alarming side-effects listed for fluoroquinolines include inflamed or ruptured tendon, chest pain, rapid heart beat, black outs, swelling, hot flushes, sweating, pancreatitis (inflamed pancreas) and tinnitus.

It’s only the fluoroquinolone group of antibiotics that have been linked with tendon problems and other muscolo-skeletal issues.

These may start immediately after taking the drugs, or months later.

As a result, doctors and patients often fail to make the link with the antibiotics.

The Medicines and Healthcare Products Regulatory Agency, the UK’s drug safety watchdog, received reports of 2,269 ‘suspected’ adverse reactions associated with fluoroquinolone antibiotics, including 67 deaths, since January 2000.

Reply

I have had similar pains for about four months but not to my knowledge take that recently.

Reply

It is a difficult condition to clear up. Have you been to Physio?

I found that ultrasound helped more than exercises.

Reply

I don't drive but is seems to me that driving must involve considerable arm movements.

Reply

Flucloxacillin is NOT a fluoroquinolone! This is important. The fluoroquinolones are a separate class of antibiotics that include Ciprofloxacin, Levofloxacin, Moxifloxacin, Norfloxacin and Ofloxacin.

Flucloxacillin is a penicillin antibiotic. Adverse reactions to the penicillins are common.

1 like
Reply

You may also like...